Mississippi, 2018

Damaging Wind in Mississippi, May 15, 2018

May 15, 2018 · NWS MEG · 1 event in 1 county or zone

An unstable atmosphere allowed for a few pop-up storms with one that reached severe limits across northern Mississippi during the afternoon of May 15.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An unstable atmosphere allowed for a few pop-up storms with one that reached severe limits across northern Mississippi during the afternoon of May 15.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 15, 2:33 PM CST, 1 hour 27 minutes earlier.

Area forecast discussion, May 15, 2:33 PM CST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
333 PM CDT Tue May 15 2018

.DISCUSSION...

Temperatures at 3:00 PM are in the low to middle 90s across most
of the Midsouth. The exceptions are in Northeast Arkansas where
clouds have moved in and in isolated parts of North Mississippi
and West Tennessee where a line of thunderstorms has cooled things
off a bit.

A ridge responsible for the abnormal heat of late continues to
break down allowing for the development of thunderstorms this
afternoon and will lead to slightly cooler conditions tomorrow.
Showers/thunderstorms first initiated over Northeast Mississippi
but we are currently seeing additional development over the
Mississippi Bootheel and Northeast Arkansas. A series of weak
troughs will move through general zonal flow tonight and tomorrow.
The first of these features may help to keep thunderstorms
ongoing through the night tonight, and the likely enhance ongoing
activity and or result in redevelopment tomorrow. Most of the
Midsouth should see some rainfall over the next 36 hours. Due to
the convective nature of the storms, localized areas could see
over one half of an inch or rain, but county wide average totals
will likely be much less. Consider yourself lucky if you receive
more than a few tenths of rain. Localized gusty wind and frequent
lightning may accompany the stronger storms. An isolated severe
thunderstorm can't be ruled out.

A weak upper level low over the Northern Gulf will drift inland
tomorrow into Thursday. This feature combined with a weak broad
trough over the Mississippi River should keep at least marginal
rain chances around through the end of the work week...likely
highest over Northeast Mississippi and near the Tennessee River in
West Tennessee. A few strong storms are possible, with the
greatest threat being localized gusty wind.

Over the weekend, the Gulf Low and broader trough over our area
should all begin to shift East. As a result, drier conditions are
expected Saturday, with warmer temperatures returning area wide.
Highs are expected to climb back into the low 90s. Another cold
front should approach the Midsouth late in the weekend ushering
in another round of showers and thunderstorms. Behind the front,
high temperatures early next week should drop back into the low to
middle 80s.

30

&&

.AVIATION...
18Z TAFs

A slow moving/weak upper disturbance in the Ozarks will track
through the TAF sites this period. Convection appears disorganized
with isolated coverage early and then scattered coverage late.
For now have VCTS and/or VCSH mentioned with VFR cigs. Better
threat for thunderstorms at MKL and TUP just after 16/18z. Patchy
MVFR vsby near sunrise at TUP...MKL and JBR. Winds will be light
overall with a general southwest through north component.

JAB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 15, 3:04 PM CST, 56 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
404 PM CDT Tue May 15 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-162315-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
404 PM CDT Tue May 15 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

An isolated strong to perhaps severe thunderstorm is possible
late this afternoon into early evening across the Mid-South.
Damaging winds along with localized heavy rainfall are the threats
if a thunderstorm develops and reaches severe limits.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, May 15, 1:35 PM CST, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Memphis TN
235 PM CDT TUE MAY 15 2018

TNZ054-055-152015-
Henderson TN-Decatur TN-
235 PM CDT TUE MAY 15 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 315 PM CDT
FOR...

Southeastern Henderson County in southwestern Tennessee...
Decatur County in Middle Tennessee...

At 235 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Decaturville, or 13
miles west of Linden. This storm was nearly stationary.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southeastern Henderson and Decatur Counties should monitor
this storm closely.

LAT...LON 3539 8798 3539 8802 3542 8807 3538 8812
      3539 8817 3538 8820 3541 8822 3542 8825
      3568 8824 3572 8804 3568 8802 3562 8804
      3552 8797 3551 8797 3548 8799 3547 8802
      3545 8804 3542 8803 3541 8797
TIME...MOT...LOC 1935Z 239DEG 2KT 3557 8807
Special weather statement, May 15, 1:44 PM CST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Memphis TN
244 PM CDT TUE MAY 15 2018

MSZ015-023-152015-
Pontotoc MS-Chickasaw MS-
244 PM CDT TUE MAY 15 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 315 PM CDT
FOR...

Pontotoc County in northeastern Mississippi...
North central Chickasaw County in northeastern Mississippi...

At 244 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Pontotoc, moving
northeast at 25 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in Pontotoc and north central Chickasaw Counties should
monitor this storm closely.

LAT...LON 3407 8914 3408 8919 3438 8905 3438 8893
      3436 8893 3436 8883 3427 8882 3404 8885
      3404 8914
TIME...MOT...LOC 1944Z 222DEG 22KT 3418 8904
Special weather statement, May 15, 1:53 PM CST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Memphis TN
253 PM CDT TUE MAY 15 2018

MSZ004>006-009-014-152045-
Tippah MS-Tishomingo MS-Union MS-Alcorn MS-Prentiss MS-
253 PM CDT TUE MAY 15 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 345 PM CDT
FOR...

Southeastern Tippah County in northeastern Mississippi...
Northwestern Tishomingo County in northeastern Mississippi...
Northeastern Union County in northeastern Mississippi...
Alcorn County in northeastern Mississippi...
Prentiss County in northeastern Mississippi...

At 253 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Hinkle, or 9 miles
north of Booneville, moving east at 5 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southeastern Tippah...northwestern Tishomingo...
northeastern Union...Alcorn and Prentiss Counties should monitor this
storm closely.

LAT...LON 3499 8827 3450 8853 3451 8854 3450 8890
      3499 8866
TIME...MOT...LOC 1953Z 274DEG 6KT 3479 8861
Special weather statement, May 15, 2:22 PM CST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Memphis TN
322 PM CDT TUE MAY 15 2018

ARZ018-152100-
Greene AR-
322 PM CDT TUE MAY 15 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 400 PM CDT
FOR...

Greene County in eastern Arkansas...

At 322 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Crowleys Ridge
State Park, moving northeast at 10 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in Greene County should monitor this storm closely.

LAT...LON 3626 9032 3596 9046 3597 9079 3626 9063
TIME...MOT...LOC 2022Z 238DEG 7KT 3606 9063
Special weather statement, May 15, 3:27 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Memphis TN
427 PM CDT TUE MAY 15 2018

MSZ024-152200-
Monroe MS-
427 PM CDT TUE MAY 15 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 500 PM CDT
FOR...

Western Monroe County in northeastern Mississippi...

At 426 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near New Wren, or 7
miles southeast of Okolona, moving east at 5 mph.

Dangerous cloud to ground lightning is also possible with this
thunderstorm.

People in western Monroe County should monitor this storm closely.

LAT...LON 3381 8872 3401 8872 3399 8849 3375 8854
TIME...MOT...LOC 2126Z 289DEG 5KT 3391 8869
Special weather statement, May 15, 3:59 PM CST, 1 minute before
Special Weather Statement
National Weather Service Memphis TN
459 PM CDT TUE MAY 15 2018

ARZ026-152230-
Craighead AR-
459 PM CDT TUE MAY 15 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 530 PM CDT
FOR...

Southwestern Craighead County in eastern Arkansas...

At 459 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Jonesboro, moving
east at 5 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southwestern Craighead County should monitor this storm
closely.

LAT...LON 3592 9083 3589 9056 3570 9063 3572 9089
TIME...MOT...LOC 2159Z 289DEG 5KT 3581 9079

The radar

The Columbus AFB radar (KGWX), 96 km away, was scanning. The volume nearest the first event began at 22:02 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Calhoun

When
May 15, 4:00 PM CST to 4:05 PM CST
Where
Calhoun County, 1.18 mi NW of Bruce to 0.89 mi SW of Bruce Hasting Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
33.992, -89.364

A few trees were knocked down in Bruce.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2018Every state in 2018This day in weather historyWarnings in Mississippi, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 753944.